Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 57, NWS Memphis, TN

April 23, 2004Crittenden County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 23, 2004, 6:02 PM CDT for Crittenden County, Arkansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 6:02 PM CDT (23:02 UTC)
Expired
Apr 23, 2004, 6:30 PM CDT
In force
28 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Crittenden County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1480 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

509 
WUUS54 KMEG 232302
SVRMEM
ARC035-232330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
601 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRITTENDEN COUNTY IN EASTERN ARKANSAS

* UNTIL 630 PM CDT

* AT 601 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11
  MILES WEST OF GILMORE...MOVING EAST AT 25 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 630 PM CDT INCLUDE...
  GILMORE...TURRELL

.QUARTER SIZED HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE 
PATH OF THIS STORM...MOVE TO A STURDY SHELTER

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE ALSO LIKELY WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3550 9046 3537 9049 3537 9026 3548 9026

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:45 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 23, 3:45 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT FRI APR 23 2004

.DISCUSSION...

A FRONTAL BOUNDARY OVER NRN MS WILL RETURN NWD ACROSS THE CWA
TNT-SAT AM. SHWRS/TSTMS ARE RAPIDLY DEVELOPING OVER THE NRN HALF OF
AR WILL SPREAD INTO NE AR THIS EVENING. OTHER SHWRS/TSTMS WILL
DEVELOP ACROSS THE CWA TNT DUE TO ELEVATED CONVECTION N OF THE
BOUNDARY...SO EXPECT ALMOST A REPEAT OF LAST TWO NIGHTS WITH SUTTLE
DIFFERENCES. HIGHEST POPS OF SHWRS/TSTMS WILL BE IN THE NORTHWEST
TONIGHT WITH MORE FLOODING POSSIBLE. A FLOOD WATCH WILL BE ISSUED
TONIGHT FOR THAT AREA.

THE BOUNDARY WILL PUSH WELL N OF THE CWA BY SAT PM...SO SRLY WINDS
WILL WARM MOIST AIR WILL OVERTAKE WHOLE AREA BY THAT TIME. STILL
EXPECT SOME SCT SHWRS/TSTMS WITH HIGHEST CHCS N AND W OF CWA.

A COLD FRONT WILL APPROACH FROM THE WEST AND MOVE THROUGH THE CWA
SUNDAY AFTERNOON AND EVENING. MORE TSTMS WILL OCCUR LATE SAT
NITE-SUN WITH SVR WX POSSIBLE.

A SFC HIGH WILL BUILD IN FROM THE NORTHWEST EARLY IN THE COMING WEEK
PROVIDING COOLER AND DRIER WX TO THE REGION. THE HIGH WILL BE OVER
THE LWR MS VLY LATE TUE AND TO THE EAST WED-FRI. A GRADUAL WARM-UP
WILL TAKE PLACE THROUGH THE SECOND HALF OF THE WEEK. THE NEXT CHC OF
PCPN WILL BE FRI WHEN THE NEXT SYSTEM APPROACHES FROM THE NW.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH MAINLY N OF I-40.
MS...NONE.
MO...FLOOD WATCH.
TN...FLOOD WATCH MAINLY IN MS RVR COUNTIES N OF MEM.
&&

SWC
Hazardous weather outlook, Apr 23, 2:18 PM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
218 PM CDT FRI APR 23 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-241100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
218 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
MIDSOUTH THIS AFTERNOON AND EVENING. SOME STORMS MAY CONTAIN GUSTY
WINDS...SMALL HAIL AND HEAVY DOWNPOURS. THE CHANCE FOR STORMS
CONTAINING DAMAGING WINDS AND LARGE HAIL IS RELATIVELY LOW BUT
CANNOT BE RULED OUT THIS AFTERNOON.

A FRONTAL BOUNDARY OVER NORTH MISSISSIPPI WILL RETURN NORTHWARD
ACROSS THE MID-SOUTH LATER TONIGHT. THIS WILL CAUSE ADDITIONAL
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TONIGHT. THE MOST
WIDESPREAD ACTIVITY WILL BE OVER NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL. ADDITIONAL HEAVY RAINFALL IS POSSIBLE WITH THE STORMS THAT
OCCUR TONIGHT.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL MOVE THROUGH THE MID-SOUTH SATURDAY NIGHT INTO
SUNDAY. THUNDERSTORMS ARE EXPECTED JUST AHEAD OF THE COLD FRONT.
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY NIGHT
FOR AREAS WEST OF THE MISSISSIPPI RIVER. ON SUNDAY...THERE WILL BE
A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THOSE PORTIONS OF THE
MID-SOUTH EAST OF THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY NIGHT AND SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 10:00 PM CDTSevere Thunderstorm WarningMEGCraighead30 min
Apr 22, 10:29 PM CDTSevere Thunderstorm WarningMEGMississippi46 min
Apr 22, 10:48 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene42 min
Apr 22, 11:16 PM CDTSevere Thunderstorm WarningMEGGreene44 min
Apr 22, 11:24 PM CDTFlash Flood WarningMEGCraighead, Greene, Mississippi2 hr
Apr 22, 11:45 PM CDTFlash Flood WarningMEGLawrence2 hr
Apr 22, 11:50 PM CDTSevere Thunderstorm WarningMEGLawrence40 min
Apr 23, 12:39 AM CDTSevere Thunderstorm WarningMEGGreene51 min
Apr 23, 1:31 AM CDTFlash Flood WarningMEGGreene, Lawrence, Randolph59 min
Apr 23, 2:27 AM CDTFlash Flood WarningMEGGreene2 hr
Apr 23, 7:27 AM CDTSevere Thunderstorm WarningMEGCraighead48 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.